|Image Credit: Wikipedia|
|This post was peer reviewed.|
Click to learn more.
Author: Mary E. Blaha, DO
Indiana University School of Medicine
AAEM/RSA Publications and Social Media Committe
Calcium channel blocker (CCB) overdose is a potentially lethal toxicity with multiple management options available. Intravenous lipid emulsion (ILE) therapy is a potential treatment that is being used with more frequency. This review will discuss the management of CCB overdose focusing on the available ILE literature.
CCB Toxicity Overview
CCBs are commonly prescribed to manage hypertension and arrhythmias. When implicated in accidental or intentional overdose, CCBs carry a high potential for toxicity that can ultimately lead to severe cardiovascular injury.[1,2] Specificlly, dihydropyridine CCBs, which include amlodipine and nicardipine, act primarily on arterial smooth muscle L-type calcium channels, which can lead to reflex tachycardia. Nondihydropyridine CCBs, which include diltiazem and verapamil, act primarily on cardiac myocyte L-type calcium channels, which can lead to cardiogenic shock.
Therapies Used in CCB Overdose
Because CCBs are so dangerous when ingested in overdose, emergency medicine physicians should be well-versed in treatment options.
- Atropine (often tried first)
- High-dose insulin with intravenous dextrose
- Intravenous calcium
- Pacemaker placement
- Vasopressors with beta-1 agonist activity
- Extracorporeal Membrane Oxygenation (ECMO)
ILE consists of phospholipids, glycerin, and soybean oil and is used in parenteral nutrition. Although classically used as an antidote for local anesthetic poisoning, it has been tried as a treatment in toxicity of lipophilic drugs such as CCBs. Potential ILE mechanisms include the following:
- Lipid sink theory: ILE introduces a lipid phase in the blood, forming a concentration gradient to pull toxic drugs from tissues.
- Enhanced metabolism theory: ILE acts as an energy source for myocytes under toxic conditions.
- Positive inotrope theory: ILE opens voltage-gated calcium channels, leading to increased cardiac contractility.
- ILE provides cardioprotection from cell damage.
The optimal dosing for toxicities caused by drugs other than local anesthetics has not been determined and there are conflicting recommendations. Micromedex recommends a 1.5 mL/kg of 20% lipid emulsion (Intralipid) bolus given over 2-3 minutes followed by a continuous drip 0.25 mL/kg/min
When Should ILE be Used in CCB Overdose and is it Effective?
There is limited guidance from animal studies, observational studies, and case reports on the utility of ILE in CCB overdose. The literature is conflicting, with mixed reports of successes and failures, and reports of failure outnumber the reports of success. Much of the literature recommends ILE only after trying standard treatments or in extreme cases. In case reports, ILE was usually administered after other treatments were tried and it is difficult to determine whether there is a synergistic effect with other therapies on board.[8-11] Clinical toxicologists recommend ILE therapy if the patient is refractory to first-line treatments, in refractory shock, and in periarrest situations. Evidence-based recommendations put forth in Clinical Toxicology state that ILE should never be used as a first-line therapy in CCB overdose.
As with anything in medicine, there are potential side effects of using ILE, including acute respiratory distress syndrome (ARDS), pancreatitis, allergic reactions, and fat overload syndrome. ILE administration can cause interference with laboratory results including complete blood count (CBC), lipid studies, troponins, electrolytes, and liver transaminases. ILE may also interfere with beneficial therapies such as vasopressors, insulin, and ECMO.[10,13]
CCBs are commonly prescribed drugs that can be extremely harmful in overdose. There are many ways to treat these kinds of overdoses. The data remains inconclusive about the effectiveness of ILE and expert recommendations are weak due to the lack of robust clinical trials. Based on review of the literature, it appears to be acceptable to start ILE in a critically-ill patient with CCB overdose once other treatments have been utilized. If unsure, do not hesitate to consult specialists.
1. Kang C, Kim D, Kim S, et al. The effects of intravenous lipid emulsion on prolongation of survival in a rate model of calcium channel blocker toxicity. Clin Toxicol. 2015;53(6):540-4.
2. Kryshtal D, Dawling S, Seger D, Knollmann, B. In vitro studies indicate intravenous lipid emulsion acts as lipid sink in verapamil poisoning. J Med Toxicol. 2016;12(2):165-71.
3. Rietjens S, De Lange D, Donker D, Meulenbelt J. Practical recommendations for calcium channel antagonist poisoning. Neth J Med. 2016;74(2):60-7.
4. Muller S, et al. Intralipid emulsion rescue therapy: emerging therapeutic indications in medical practice. J La State Med Soc. 2016;168(3):101.
5. Murphy C, Williams C, Quinn M, et al. Pilot trial of intravenous lipid emulsion treatment for severe nifedipine-induced shock. J Med Toxicol. 2016;12(4): 380-5.
6. Walter E, McKinlay J, Corbett J, Kirk-Bayley J. Review of management in cardiotoxic overdose and efficacy of delayed intralipid use. J Intensive Care Soc. 2018;19(1):50-5.
7. IBM Micromedex Drug Reference: Verapamil. Greenwood Village, CO: Truven Health Analytics; 2019. https://www.micromedexsolutions.com. Accessed January 28th, 2019.
8. Mithani S, Dong K, Wilmott A, et al. A cohort study of unstable overdose patients treated with intravenous lipid emulsion therapy. CJEM. 2017;19(4):256-64.
9. Karbek Akarca F, Akceylan E, Kıyan S. Treatment of amlodipine intoxication with intravenous lipid emulsion therapy: A case report and review of the literature. Cardiovasc Toxicol. 2017;17(4):482-6.
10. Smolinske S, Hoffman RS, Villeneuve E, et al. Utilization of lipid emulsion therapy in fatal overdose cases: an observational study. Clin Toxicol. 2018;27:1-6.
11. St-Onge, M, Anseeuw, K, Cantrell FL, et al. Experts Consensus Recommendations for the Management of Calcium Channel Blocker Poisoning in Adults. Crit Care Med. 2017;45(3):306-15.
12. Gosselin, S, Stellpflug, S, Hayes, B, et al. Evidence-based recommendations on the use of intravenous lipid emulsion therapy in poisoning. Clin Toxicol. 2016;54(10):899-923.
13. Martin C, Gonzalez H, Ruiz S, Ribes D, Franchitto N, Minville V. Acute respiratory distress syndrome following verapamil overdose treated with intravenous lipid emulsion: a rare, life-threatening complication. Ann Fr Anesth Reanim. 2014;33(6):e101-2.